Wyoming, 2018

Flood in Wyoming, March 23 to 25, 2018

March 23 to 25, 2018 · NWS RIW · 1 event in 1 county or zone

A combination of rain and snow melt brought localized flooding to northern portions of the Jackson Valley. Several side roads were flooded and a home had basement flooding from the flood water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of rain and snow melt brought localized flooding to northern portions of the Jackson Valley. Several side roads were flooded and a home had basement flooding from the flood water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 22, 10:19 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 22, 10:19 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1119 PM MDT Thu Mar 22 2018

.SHORT TERM...(This evening through Sunday)
Issued at 157 PM MDT Thu Mar 22 2018

A moist Pacific storm will bring wet snow with rain, a rain snow
mix at times below 8000 feet, to western Wyoming through Friday
morning. Snowfall of 4 to 8 inches is expected, mainly above 9000
feet with 3 to 6 inches down to 8000 feet. Fairly strong winds are
expected over the higher ridges and passes with gusts of 45 to 50
mph tonight. As the low pressure trough passes to the east, the
snow, and wind, will decrease with lingering showers through
Friday with light accumulations. East of the continental Divide
southwest winds will limit precipitation in the basins. Some
heavier showers may h=reach the ground Friday afternoon with a
cold front moving south out of Montana increasing the chance of
precipitation late friday and Saturday, especially in the north
and east. Overall temperatures will be cooling. Another shot of
Pacific moisture with a low pressure tough will bring increasing
chances of precipitation to the west with snow above 8500 feet
saturday night and Sunday. As the trough passes east, again
precipitation chances will increase east of the Continental Divide
Sunday.

.LONG TERM...(Sunday night through Thursday)
Issued at 157 PM MDT Thu Mar 22 2018

The models have come into somewhat better agreement for the
potential for snow across areas East of the Divide for Sunday night
and into Monday. The have also come into better agreement in the
area, with the European shifting a bit further south, but not
extremely so. There remains a BIG difference in QPF, with the GFS
much wetter, putting over an inch of QPF in some areas while the
European has much less, not much over a quarter of an inch in most
areas. With most things, the truth is probably somewhere in the
middle though. As a result, we raised some POPS to likely from
Fremont County through Johnson County. However, we did not touch QPF
at this point. There is the potential for a decent snow storm in
some areas Sunday night into Monday morning.

The models have trended faster again in moving precipitation out of
the area so we trimmed POPS Monday evening and then removed them for
later Monday night. Tuesday at this point looks to be largely dry
and cool. Again, temperatures will depend upon where the heaviest
snow sets up and there is still some uncertainty with this. It will
be below normal for most areas though.

Uncertainty reigns from Tuesday night and beyond as the models
continue to flip flop more than a fish out of water. The GFS and
European all have different solutions as to timing and intensity of
disturbances and in the northwest flow and have shown very poor run
to run consistency as well. For now, we kept POPS low with the
uncertainty and more important things to worry about for Sunday
night into Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday)
Issued at 1119 PM MDT Thu Mar 22 2018

West of the Continental Divide...KJAC, KBPI, KPNA, and KRKS

Jet energy has driven the heavier precipitation east of the area
with another jet still just to the west of the region. This second
precipitation shield will push across western Wyoming between
06Z/Fri and 11Z/Fri. Best chance for IFR/MVFR will come at KJAC
during this time. Hi-res models showing noticeable drop-off after
this time. Weak west-northwest flow will allow for lingering light
snow at KJAC through Friday morning. There could be a brief period
of MVFR at KBPI and KPNA between about 08Z-11Z/Fri. Otherwise,
conditions will trend drier after about 16Z/Fri with gusty west-
northwest wind in the afternoon at KBPI, KPNA, and KRKS. Mountain
obscurations will be frequent through 15Z/Fri.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions anticipated through the Friday evening. The best
chance for MVFR would potentially be at KCPR Friday afternoon as
weak cold front sags south and shortwave energy pushes across
central Wyoming. Believe this chance is low and would likely be
brief. Otherwise, south to southwest surface wind will veer to the
northwest by Friday afternoon and continue longest at KRIW. Mountain
tops along the Continental Divide will be frequently obscured
through Friday morning.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 157 PM MDT Thu Mar 22 2018

A moist Pacific storm will bring wet snow with rain, a rain snow
mix at times below 8000 feet, to western Wyoming through Friday
morning. Snowfall of 4 to 8 inches is expected, mainly above 9000
feet with 3 to 6 inches down to 8000 feet. Fairly strong winds are
expected over the higher ridges and passes with gusts of 45 to 50
mph tonight. As the low pressure trough passes to the east, the
snow, and wind, will decrease with lingering showers through
Friday with light accumulations. East of the continental Divide
southwest winds will limit precipitation in the basins. Some
heavier showers may h=reach the ground Friday afternoon with a
cold front moving south out of Montana increasing the chance of
precipitation late friday and Saturday, especially in the north
and east. Overall temperatures will be cooling. Another shot of
Pacific moisture with a low pressure tough will bring increasing
chances of precipitation to the west with snow above 8500 feet
saturday night and Sunday. As the trough passes east, again
precipitation chances will increase east of the Continental Divide
Sunday. The west, with areas of low clouds and precipitation will
have lower mixing heights and poor smoke dispersal. east of the
Continental divide mixing will be favorable, especially in the
windier areas, for good or better smoke dispersal Friday
afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MDT Friday for WYZ012-014-015-
024.

&&

SHORT TERM...Baker
LONG TERM...Hattings
AVIATION...CNJ
FIRE WEATHER...Baker
Hazardous weather outlook, Mar 22, 2:17 AM MST, 21 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
317 AM MDT Thu Mar 22 2018

WYZ001>020-022>030-231200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
317 AM MDT Thu Mar 22 2018

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Moderate to locally heavy rain showers are possible below 8000
feet in western Wyoming today and tonight, which will elevate
flooding potential. Moderate to heavy snow expected in the
western mountains above 8000 feet today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The flooding potential will continue through Friday in western
Wyoming.

Saturday...A strong cold front will likely bring periods of
moderate to heavy snow across the west, and strong winds east of
the Continental Divide.

Sunday Night and Monday...A good chance of snow for much of
Central Wyoming.

.SPOTTER INFORMATION STATEMENT...

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Teton

When
March 23, 12:00 AM MST to March 25, 12:00 AM MST
Where
Teton County, 3.43 mi SSW of (Jac)jackson Hole Ar to 3.15 mi ESE of Teton Village
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.558, -110.767

The Teton County emergency manager reported flooding around the Moulton Loop and the north end of Spring Gulch Road from a combination of rain and rapid snow melt. Several side roads had water across them and a house had basement flooding from the floodwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742229.